In order to understand the side effects of anti-depressant drugs, one needs to know a few basic facts about brain chemistry. Brain chemicals are called neurotransmitters (they are responsible for communicating information chemically between the brain and cells). Considering that there are hundreds of neurotransmitters, three are important for our discussion: serotonin, adrenaline, and dopamine (referred to as the brain’s “feel good” neurotransmitters).
Serotonin is a neurotransmitter that aids communication in areas of the brain and spinal cord. This neurotransmitter is said to play a role in regulating a person’s moods, emotions, and perception of pain. Functions thought to be regulated by nerve cells that utilize serotonin include mood and behavior, physical coordination, appetite, body temperature, and sleep.
Adrenaline is one of the hormones secreted by the adrenal glands that help release sugar stored in the liver. Adrenaline increases blood supply to the muscles, and helps the muscles contract in response to stress or exercise. Similar in chemical structure to amphetamines, adrenaline is often called the “fight or flight” hormone. In addition, adrenaline increases the heart rate, and accelerates certain metabolic processes.
This is a neurotransmitter that’s linked to sexual desire, pleasure, and movement. Dopamine is essential for the healthy functioning of the central nervous system; it has effects on emotion, perception and movement. Parkinson’s disease is caused by the degeneration or the destruction of nerve cells that produce dopamine. Schizophrenia and the psychotic features of bipolar disorder are associated with imbalances of the activity of dopamine and serotonin in the brain.
Patients taking anti-depressants are usually reduced to a relaxed state once the drug takes effect. However, over a period of time, some anti-depressant users start to show bursts of intense twitching around the eyes, often called tics. In some cases the tics lead to a wide-based, twisting and writhing of the hands, lurching gaits or swinging and flailing of the arms. This may take weeks, months or years to develop. This is one side-effect of taking drugs containing serotonin, i.e., Prozac, Paxil, Luvox, and Zoloft. There are thousands of cases listed in the Harvard Medical School Library detailing different side-effects involving loss of motor control when certain anti-depressants are used.
The 4 Common Side-Effects
Four common side-effects to be aware of that are related to taking prescribed anti-depressants include:
1. Tics, which is twitching, usually around the eyes.
2. The second is drug-induced Parkinsonism, with symptoms similar to those seen in Parkinson’s disease.
3. The third is neurologically driven agitation, ranging from mild leg tapping to severe panic.
4. The fourth is muscle spasms which, when they are mild, can cause tension in the neck, shoulder, or jaw, but can lock body parts in bizarre positions when severe.
These 4 neurological side-effects represent abnormalities in the involuntary motor system, which is a large group of nerves found deep in the older part of the brain. Normally, these nerves influence automatic functions like eye-blinking, facial expressions, and posture.
When the brain attempts to compensate for the effects of a drug, it can lead to a disorganized, chaotic activity in the involuntary motor system and loss of motor control. An example is Prozac. Reports have shown that patients experiencing any of these side-effects are at increased risk to develop the others, including tics. Many studies report that once the drug was discontinued, and stopped being used by patients, many of the involuntary movements ceased completely.
Stress aggravates tics. Many patients complain that tics get worse when they are stressed or anxious. Due to this, many patients withdraw from social settings because they are afraid that a tic would act up in the middle of a conversation. Imagine meeting a stranger at a social gathering whom you may want as a client, or maybe as a friend, and you get a sudden outbreak of tics?
A study being conducted at the Yale University School of Medicine has estimated that 32% of patients develop persistent tics after 5 years on major tranquilizers, 57% by 15 years, and 68% by 25 years. With tics being associated with serotonin boosters, it is not known how many patients will ultimately develop them, or what percentage might be permanent. Serotonin boosters are still relatively new and these sides-effects have not been studied systematically.
Parkinsonism is a term used for drug-induced side effects that resemble the symptoms of Parkinson’s disease in the elderly. Parkinsonism is generally considered reversible when the drug is stopped, while Parkinson’s disease has an inevitably progressive course.
Parkinson’s disease can make people feel overwhelmingly fatigued and lazy. Many people on Prozac-type drugs experience a strange “dead tired-like fatigue” in which they feel “worn out”. What’s strange is that the person is tired, but is unable to fall asleep. Their whole expression from speech, facial, walking, and movement forms make them look as if they are doing everything in slow motion.
In some of the most severe cases, individuals are almost rendered powerless and trapped in a stage of arrest. Some patients may even develop strange uncontrollable behavior characteristics.
Muscle spasms are prolonged contractions of muscles that lock body parts in abnormal positions that can last from minutes to hours. This is in contrast to tics, which are short bursts of repetitive activity.
There are many documented cases about patients who experience muscle spasms as a result to taking anti-depressants. Take the one about a thirty-eight year old Chinese woman who lived in Singapore, who after five months of taking Luvox, developed severe tightening of the muscles in her jaw, resulting in involuntary clenching of her teeth. Her lockjaw became so severe that she had great difficulty chewing food. Obviously, such a dramatic situation would be quite scary. The patient’s lockjaw improved when the Luvox was reduced from 100 to 50 milligrams, but did not fully clear until the drug was stopped.
Some cases of muscle spasms can be even more dramatic and terrifying. Spasms affecting the arms, legs, or torso can lock the body in bizarre twisted postures. In the January 1994 issue of the American Journal of Psychiatry, there was a case reported regarding a fifty-four year old woman who developed acute spasms in her legs and back, a month after she started taking 20 milligrams of Prozac a day.
The spasms caused bizarre posturing in which she tilted backward to the right. When she tried to walk, the spasms caused her to drag her left foot. In addition to the bizarre posturing, and foot dragging, the patient developed a tremor in her lip called “rabbit syndrome”, and spasms in her left eyelid that clamped her eye shut.
Agitation was the first of the neurological side effects associated with Prozac-type medications to come to the attention of professionals. In a 1989 article published by a team of Harvard Medical School psycho pharmacologists at McLean Hospital, it was reported that one patient, within days of starting Prozac, experienced severe anxiety and restlessness. She paced the floor throughout the day, found sleep at night difficult because of the restlessness, and constantly shifted her legs when seated.
In another case, two days after starting Prozac, another patient stated that he couldn’t keep his legs still. This same patient stated that he would find himself bicycling in bed or just turning around and around. He concluded that this restlessness of his legs kept his roommate awake.
It was concluded in the report that neurologically driven agitation was a “common side effect of Prozac”, and estimated that 10-25% of patients experience this suffering. Similar reports of agitation with Zoloft, Paxil, and Luvox appeared after these drugs were introduced. In medication-induced agitation, the patient cannot escape the urge to move, particularly to move the legs. When the drug is stopped being used, the agitation is usually cleared within a matter of days.
We live in a time when side effects make up the downside of taking a prescribed medication. And it’s not just with anti-depressants. The next time you’re watching television, pay close attention to the ads that feature a prescribe medicine and listen to the list of side-effects associated with using the particular drug.
It’s not to say that prescribed medication is all bad. However, individuals experiencing negative side-effects with any medication should report these occurrences to their physician immediately. The bottom line is that once you recognize the side-effects and become aware of the possible complications that may accompany the use of a certain medication; this should open the door to explore the use of alternative medicine. It’s an individual choice that must be considered in deciding what other options may work for you or a loved one when it comes to taking any medication.
At the National Stress and Anxiety Prevention Center (NSAPC), we promote total health – body, mind and spirit. While we focus on the mental aspects of relieving stress, anxiety and depression, we must not forget that nothing is impossible for God. Remember that anything you do outside of your regular routine challenges your brain.
When you create a world of peace and tranquility instead of one filled with fear and chaos, excessive stress, depression and anxiety have no entry points in your life. Remember, these three conditions cannot occupy the same space at the same time when peace and tranquility is present.
If you would like to learn more about the dangers of anti-depressants and alternate ways to treat certain conditions in your life, please visit the website at http://SufferNoMoreToday.com